Florida, 2004

Flash Flood in Florida, August 8, 2004

August 8, 2004 · NWS MLB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 8, 2:49 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 2:49 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
345 AM EDT SUN AUG  8 2004

...HEAVY RAIN EXPECTED ACROSS EAST CENTRAL FLORIDA AGAIN TODAY...

.DISCUSSION...TODAY...FRONTAL BOUNDARY NEAR THE CAPE EARLY THIS
MORNING WILL LIFT EVER SO SLOWLY NORTHWARD INTO THE AFTN. SHOWERS
ALREADY HAVE BEEN MOVING ONSHORE ACROSS NRN BREVARD AND VOLUSIA
COUNTY EARLY THIS MORNING. 00Z GFS RUN STILL OVER DEVELOPING SFC LOW
NE OF VOLUSIA COUNTY THIS AFTERNOON WHICH SEEMS TO STEM FROM
CONVECTIVE FEEDBACK PROBLEMS. ETA SOLUTION LOOKS MORE IN LINE. WITH
DEEP MOISTURE ACROSS THE AREA PWATS (2.1 - 2.3 INCHES) ANOTHER DAY
WITH HEAVY RAIN AND FLOOD THREAT. HAVE DECIDED TO RAISE FLOOD WATCH
FOR VOLUSIA COUNTY THROUGH THIS AFTERNOON AFTER 7.00 INCHES OF RAIN
ON SATURDAY AND 1.05 INCHES ON FRIDAY...WILL NOT TAKE MUCH IN THE WAY
OF ADDITIONAL RAINS TO CAUSE FLOODING PROBLEMS. SRN SECTIONS WILL SEE
LOW LEVEL SSW/SW FLOW SOUTH OF THE BOUNDARY AND WITH ANY AFTN HEATING
AREA SHOULD FILL IN WITH SHOWERS AND SOME TSTMS THAT WILL MOVE NE.
THESE SHOWERS AND STORMS WILL ALSO CONTAIN HEAVY RAIN BUT WITH
STRONGER SW STEERING FLOW FLOOD THREAT WILL BE LOCALIZED AND CONFINED
TO AREAS WHERE SHOWERS AND STORMS TRAIN ACROSS THE SAME AREAS.

TONIGHT...HAVE KEPT SCATTERED EVENING SHOWERS AND ISOLD TSTMS IN THE
FORECAST WITH WEAKENING BOUNDARY ACROSS NRN SECTIONS.

MON-TUE...FORECAST WILL CONTINUE TO HINGE UPON LOCATION AND STRENGTH
OF REMNANT CONVERGENT BOUNDARY. HAVE GENERALLY FOLLOWED CLOSEST TO
GFS WHICH BEGINS TO DROP FEATURE BACK SOUTHWARD SLOWLY MON/TUE AS
WEAK LOW PRESSURE WAVE LIKELY TO DEVELOP OFFSHORE AND LIFT AWAY.
HOWEVER...BELIEVE GFS OVERDEVELOPS SURFACE LOW AND THUS BRINGS
BOUNDARY TOO FAR SOUTH AND TOO FAST...AND IN TURN ADVECTS DRIER
AIRMASS INTO NORTHERN CWA. HAVE INDICATED BOUNDARY AND ASSOCIATED
SWATH OF HIGHER POP/QPF/CLOUD FOCUSED ACROSS NORTHERN THIRD OF CWA
MON...AND CENTRAL CWA TUE. THREAT FOR HEAVY RAINS WILL CONTINUE
ALONG BOUNDARY...BUT SHOULD GRADUALLY LESSEN OVER THE PERIOD AS
SPEED CONVERGENCE WANES.

WED-SAT...INFLUENCE FROM UNSEASONABLE BOUNDARY DECREASES MID WEEK...
BUT SUBTLE FEATURE MAY STILL BE ABLE TO PROVIDE ENOUGH LIFT TO AID
TYPICAL MESOSCALE CONVECTIVE DEVELOPMENT WED. HAVE CONTINUED TO
DISCOUNT SOUTHWARD PENETRATION OF DRY AIR MASS...WITH LATEST GFS
ALSO BACKING OFF EARLIER PROGRESSION. WILL CONTINUE WITH
CLIMATOLOGICAL POPS WITHIN GENERAL SW FLOW REGIME...UNTIL CONFIDENCE
IN SCENARIO BECOMES HIGHER...

&&

.MARINE...WIND SHIFT BOUNDARY OVER NORTHERN WATERS WILL DRIFT NORTH
TODAY...THEN LIKELY RETURN SLOWLY SOUTHWARD MON...REACHING SOUTHERN
MARINE LEG TUE. FEATURE WILL GRADUALLY LOSE IDENTITY WITH GRADIENT
STILL SUPPORTING SCEC WINDS NORTH OF BOUNDARY EARLY TODAY...THEN
WEAKENING BELOW HIGHLIGHT CRITERIA LATER PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  74  86  75 /  80  50  60  30
MCO  88  73  89  73 /  80  50  60  40
MLB  88  74  88  75 /  80  40  50  40
VRB  88  75  88  76 /  80  40  60  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH VOLUSIA COUNTY
THROUGH THIS AFTERNOON.

&&

SHORT TERM...VOLKMER
LONG TERM...SPRATT
Hazardous weather outlook, Aug 8, 3:58 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SUN AUG  8 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
081900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
500 AM EDT SUN AUG  8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...A FLOOD WATCH IS IN EFFECT FOR VOLUSIA COUNTY THROUGH THIS
AFTERNOON...

...FLOOD IMPACT...
DEEP TROPICAL MOISTURE AND A SLOWLY LIFTING FRONTAL BOUNDARY
WILL PROVIDE THE FOCUS FOR HEAVY RAIN SHOWERS AND ISOLATED STORMS TO
MOVE ONSHORE INTO VOLUSIA COUNTY TODAY. LOCALIZED RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE EXPECTED WHERE SHOWER BANDS CONTINUE TO MOVE
ONSHORE OVER THE SAME AREA. ISOLATED RAINFALL AMOUNTS MAY BE EVEN
HIGHER NEAR THE COAST. SOUTH OF THE BOUNDARY...DEEP MOISTURE AND
DAYTIME HEATING WILL ALLOW NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORM TO DEVELOP THIS AFTERNOON AND MOVE NORTHEAST AT 10 TO 15
MPH. RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH THIS
ACTIVITY.

...THUNDERSTORM IMPACT...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF EAST CENTRAL
FLORIDA THIS AFTERNOON. ABUNDANT MOISTURE AND DAYTIME HEATING WILL
LEAD TO THE THREAT FOR VERY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES
WITH SHOWERS AND STORMS TODAY. STORMS SOUTH OF THE MELBOURNE WILL
MOVE NORTHEAST AT 10 TO 15 MPH. SOME OF THE STRONGER STORMS MAY
CONTAIN FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH. THERE IS A VERY
LOW THREAT FOR A WATERSPOUT OR FUNNEL CLOUD TO DEVELOP NEAR THE COAST
WHERE THE EAST COAST SEA BREEZE IS ABLE TO FORM...MAINLY SOUTH OF
MELBOURNE.

...RIP CURRENT IMPACT...
A NORTHEAST SWELL WILL CONTRIBUTE TO A MODERATE THREAT FOR RIP
CURRENTS AT THE BEACHES. ALWAYS REMEMBER TO SWIM NEAR A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AS THEY
MOVE OFFSHORE SOUTH OF THE CAPE DURING THE LATE AFTERNOON.

...WATERSPOUT IMPACT...
THERE IS A VERY LOW THREAT FOR A SHOWER OR STORM TO PRODUCE A
WATERSPOUT ACROSS THE INTRACOASTAL OR ATLANTIC WATERS TODAY. THERE
IS A SLIGHTLY HIGHER CHANCE ALONG THE VOLUSIA COUNTY COAST WHERE
SHOWERS AND STORMS WILL MOVE ONSHORE.

...WIND AND SEA IMPACT...
ONSHORE WINDS NORTH OF THE CAPE TODAY WILL BUILD SEAS TO 4 TO 6 FEET
WITH A NORTHEAST SWELL. SMALL CRAFT OPERATORS SHOULD EXERCISE
CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAVY RAIN AND LIGHTNING WILL BE THE MAIN THUNDERSTORM HAZARDS THIS
WEEK. SCATTERED STORMS ARE EXPECTED EACH AFTERNOON THAT WILL MOVE
TOWARD THE EAST COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED. RAINFALL SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS
OVER 3 INCHES.

VOLKMER

The radar

The Melbourne radar (KMLB), 116 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Volusia

When
August 8, 7:10 AM EST to 7:30 AM EST
Where
Volusia County, Ormond Beach
Reported by
EMERGENCY MANAGER
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Heavy rain in the morning hours brought 24 hour rain totals to near 7 inches. Widespread street flooding with water in two homes in Ormond Beach was reported. A lane of Interstate 95 was blocked by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421878.